Diagnosed with breast cancer in 2003. He had a full mastectomy, chemotherapy, and radiotherapy. He stopped taking tamoxifen after two years because of the side effects that he experienced.
David W first noticed he had a lump under the pectoral muscle whilst in the shower and again when he was on holiday in the summer. He kept an eye on it and in October went to see a locum GP who referred him for further checks a few weeks later. At this stage he had no thought that it could be cancer because neither he nor anyone in his family was aware that men could get breast cancer and he had previously had other lumps elsewhere which had just been fatty tissue.
He had a full mastectomy, and half of his pectoral muscles and 16 lymph nodes removed. He had good movement in his arm even very soon after the operation and little pain. He had chemotherapy, then radiotherapy, then more chemotherapy.
He had tamoxifen but felt horrible whilst taking it. He put on weight and had hot flushes. He was worried about what tamoxifen was doing to him as a man. He was advised to take it for 2 years then stopped.
He really appreciated the support from his family, and thinks that partners and families often don’t get mentioned enough. He was also put in touch with another man with breast cancer through Breast Cancer Care’s peer support. He found it a real relief to talk to another man who could answer his questions. He found other men like him were also struggling to try and find information. He felt alienated by the booklets that he was given when he was first diagnosed because they only really focussed on women. He contributed to a booklet for men with breast cancer but is frustrated that there is nothing new since then and that almost all of the information about breast cancer is geared towards women. He thinks there is a real need for greater awareness about breast cancer in men.
He talks about the lack of choice of treatment for men with breast cancer, whereas women are given lots of choices and the opportunities to take part in clinical trials.